Tornadoes · United States · Texas · 2012

EF0 tornado, Randado, Texas, May 10, 2012

This EF0 tornado ran 0.1 miles across Jim Hogg County on May 10, 2012, touching down at 11:59 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2012
Touchdown
11:59 PM CDT (04:59 UTC)
Lifted
12:59 AM CDT (05:59 UTC)
On the ground
60 minutes
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Jim Hogg County
Touchdown point
27.078, -98.885
Lift-off point
27.078, -98.883
Record number
1205102259-01

What the Weather Service recorded

Vigorous energy cycling around a seasonally strong upper level disturbance crashing into Texas brought a final round of potent thunderstorms through much of the Rio Grande Valley during the late night hours of May 10th into daybreak on May 11th. Initial severe thunderstorms and isolated tornadoes pummeled the Coastal Bend and South Texas Plains from Corpus Christi to near Laredo during the evening of the 10th. As night progressed, pockets of colder air behind the initial line pushed its west end southward; just before midnight, this end would link up with individual cells moving off the Sierra Madre west of Zapata County and form a separate, smaller line from Jim Hogg to Zapata County. This line quickly intensified and dumped heavy rain, high winds some large hail, and one confirmed tornado. As the line marched from the Ranchlands into the Rio Grande Valley, it weakened a bit; as the remnants neared the coast before daybreak, individual small rotating storms developed and redeveloped in Cameron County, with several reports of funnel clouds and at least one confirmed tornado in San Benito (just after 3 AM) from a few hours prior to until just after daybreak on the 11th.||While minor flooding was reported across some of the hilly terrain of the Rio Grande Plains, rainfall was more welcome in the Lower and Mid Valley, with many locations between San Benito, Harlingen, and McAllen receiving 1 to 2 inches of soaking. Frequent to excessive lightning strikes knocked out power to portions of the Rio Grande Valley as the intense storms passed; the lightning caused one structure fire in Pharr.

Jim Hogg County Sheriff's Office reported tornado briefly touched down at the intersection of Highway 16 and FM 649 in the vicinity of Randado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the tornado touched down at May 10, 11:06 PM CDT, 53 minutes earlier.

Area forecast discussion, May 10, 11:06 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1106 PM CDT THU MAY 10 2012

.DISCUSSION....EXTENDED WW 273 FOR ALL DEEP SOUTH TEXAS. THE
WCN...CWF AND ZFP HAVE BEEN SENT. NO OTHER CHANGES MADE AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 837 PM CDT THU MAY 10 2012/

DISCUSSION...NEW ZONES...WCN AND CWF HAVE BEEN SENT TO UPDATE FOR
WW 273. NO OTHER CHANGES MADE AT THIS TIME.

PREV DISCUSSION... /ISSUED 630 PM CDT THU MAY 10 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SKIES CONTINUE TO CLEAR FOR DEEP SOUTH TEXAS...BUT
THUNDERSTORM ACTIVITY SLOWLY APPROACHING FROM THE NORTH AND FROM
THE WEST IS STILL EXPECTED TO REACH THE REGION LATER THIS EVENING
AND OVERNIGHT. STORMS WILL BRING SQUALLY WINDS AND HEAVY RAINFALL
OVERNIGHT TONIGHT. CLOUD COVER WILL SLOWLY INCREASE AND LOWER
AFTER SUNSET.

PREV DISCUSSION... /ISSUED 258 PM CDT THU MAY 10 2012/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER LEVEL LOW CENTERED OVER NORTHERN MEXICO WILL CONTINUE TO MOVE
EAST TONIGHT AND INTO CENTRAL TEXAS LATE FRIDAY. A SURFACE LOW AHEAD
OF THIS SYSTEM IS TRIGGERING CONVECTION OVER CENTRAL TEXAS THROUGH
THE AFTERNOON. THE 18Z KBRO SOUNDING PWATS VALUES REMAIN IN THE 1 TO
1.7 INCHES OF MOISTURE IN THE AREA. ENOUGH INSTABILITY IN THE AREA
IS SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON. MOST OF THE STORM MOTION IS AROUND 25 KNOTS TOWARDS THE
NORTH. EXPECT ACTIVITY TO INCREMENT LATE THIS AFTERNOON ACROSS THE
RIO GRANDE VALLEY AND CONTINUE INTO THE EVENING HOURS. THIS STORM
ARE MORE OF A SEVERE THUNDERSTORM THREAT WHICH COULD PRODUCE
TORNADO...LARGE HAIL AND DAMAGING WINDS. THERE IS A TORNADO WATCH IN
EFFECT UNTIL 8 PM TONIGHT FOR THE ENTIRE CWA. LOW PRESSURE SYSTEM
EXITS TEXAS LATE FRIDAY NIGHT WITH WRAP UP MOISTURE AROUND THE
SYSTEM. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER FRIDAY WITH A FEW
BREAKS DURING THE DAY. NORTHERLY FLOW BEHIND THE FRONTAL BOUNDARY
ASSOCIATED WITH THIS SYSTEM WILL LOWER TEMPERATURES TONIGHT INTO THE
LOW 70S ACROSS THE CWA. HIGH TEMPERATURES WILL REBOUND BACK INTO THE
MID 80S FRIDAY. /67/

LONG TERM /SATURDAY THROUGH THURSDAY/...
THE UPPER-LEVEL LOW IS EXPECTED TO WEAKEN AS IT HEADS INTO THE
SOUTHEAST SATURDAY AND PUSH THE FRONT SOUTH OF THE RIO GRANDE.  A
DRIER AIRMASS SHOULD MOVE INTO THE REGION IN WAKE OF THE FRONT...
BRINGING AN END TO THE RAIN FOR THE REGION.  WITH A WEAKLY NORTHWEST
FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE...DRY WEATHER CONDITIONS
ARE EXPECTED ACROSS THE REGION AS WE HEAD INTO EARLY NEXT WEEK.

ANOTHER UPPER-LEVEL LOW IS EXPECTED TO DEVELOP NEAR THE FOUR CORNERS
REGION MONDAY...THEN DEEPEN AS IT HEADS TOWARD THE LONE STAR STATE
TUESDAY.  EVEN THOUGH SOME TEMPORAL DISCREPANCIES EXIST IN THE
MEDIUM RANGE MODELS...IT LOOKS LIKE THIS SYSTEM WILL AFFECT OUR
REGION DURING THE MIDDLE AND LATTER PART OF THE UPCOMING WORKWEEK.
THE ODDS OF SEEING SHOWERS AND THUNDERSTORMS SHOULD INCREASE TOWARD
MID-WEEK...AS LOW-LEVEL MOISTURE DEEPENS OVER THE REGION.

TEMPERATURES SHOULD REMAIN NEAR...TO MAYBE A FEW DEGREES ABOVE
NORMAL THROUGH THE LONG TERM PORTION OF THE FORECAST.  /53/

MARINE...
TONIGHT THROUGH FRIDAY NIGHT...SOUTHEAST WINDS REMAIN AROUND 20
KNOTS WITH GUSTY WINDS UP TO 25 KNOTS DUE TO THE UPPER LEVEL SYSTEM
OVER NORTHERN TEXAS. EXPECT SHOWERS AND THUNDERSTORM ACTIVITY TO
DEVELOP INLAND WITH A SOME DEVELOPING OVER THE ADJACENT GULF WATERS
THIS EVENING. STORM WILL MOVE TOWARDS THE NORTH/NORTHWEST QUICKLY AT
AROUND 20 KNOTS. EXPECT ERRATIC WINDS AND SEAS WITH THE DEVELOPMENT
OF STORMS OVER THE GULF WATERS. AN HOUR OR TWO OF SCEC CONDITIONS
COULD BE POSSIBLE. FRONT ASSOCIATED WITH THIS SYSTEM MOVES ACROSS
THE LOWER VALLEY THIS EVENING INTO TOMORROW SHIFTING WINDS TO A MORE
NORTH/NORTHEAST FLOW FRIDAY AFTERNOON. EXPECT WINDS TO QUICKLY SHIFT
BACK SOUTHEAST. /67/

SATURDAY THROUGH TUESDAY...THE STORM SYSTEM SHOULD MOVE EAST OF THE
MARINE AREA SATURDAY...WITH TRANQUIL WEATHER CONDITIONS EXPECTED TO
CONTINUE THROUGH TUESDAY.  NORTHEAST TO EAST WINDS AT SPEEDS AROUND
10 KNOTS /OR LESS/ ARE EXPECTED THROUGH THE PERIOD...WITH COMBINED
SEAS REMAINING 4 FEET OR LESS.  /53/

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  86  74  86 /  80  60  20  20
BROWNSVILLE          75  86  75  87 /  80  60  20  20
HARLINGEN            74  87  73  88 /  80  60  20  20
MCALLEN              72  88  74  90 /  80  60  20  20
RIO GRANDE CITY      72  87  75  91 /  80  50  20  20
SOUTH PADRE ISLAND   77  82  76  83 /  80  60  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 10, 11:00 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT THU MAY 10 2012

TXZ248>257-120400-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

TORNADO WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...BROOKS...
HIDALGO...STARR...WILLACY...CAMERON AND KENEDY COUNTIES THROUGH
3AM FRIDAY MORNING. THE MAIN SEVERE WEATHER IMPACTS WILL BE HAIL
LARGER THAN QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL MAY RESULT
IN LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GMZ150-155-170-175-120400-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO.

.DAY ONE...TONIGHT.

THERE REMAINS A RISK OF STRONG THUNDERSTORMS THROUGH TONIGHT. THE
MAIN SEVERE WEATHER IMPACTS WILL BE HAIL LARGER THAN QUARTERS AND
DAMAGING WINDS IN EXCESS OF 50 KNOTS. ISOLATED WATERSPOUTS CANNOT
BE RULED OUT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY AS A COLD
FRONT MOVES ACROSS THE MARINE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GMZ130-132-135-120400-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR THE LAGUNA MADRE THROUGH 3AM
FRIDAY MORNING. THE MAIN SEVERE WEATHER IMPACTS WILL BE HAIL
LARGER THAN QUARTERS AND DAMAGING WINDS IN EXCESS OF 50 KNOTS.
ISOLATED WATERSPOUTS CANNOT BE RULED OUT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 10, 7:12 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
712 PM CDT THU MAY 10 2012

TXZ248-110100-
ZAPATA-
712 PM CDT THU MAY 10 2012

...STRONG THUNDERSTORM APPROACHING NORTHERN ZAPATA COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
ISOLATED STRONG THUNDERSTORM ABOUT 14 MILES NORTHWEST OF SAN YGNACIO
IN ZAPATA COUNTY. THIS THUNDERSTORM WAS MOVING NORTHEAST AT 30
MPH...WILL AFFECT RURAL PORTIONS OF NORTHERN ZAPATA COUNTY
THROUGH 800 PM.

GUSTY WINDS 30 TO 40 MPH MAY OCCUR WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS ALSO EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF
INCH IN DIAMETER IS POSSIBLE WITH THE PASSAGE OF THIS STORM.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL UNTIL THE STORM PASSES.

SPEECE
Special weather statement, May 10, 9:31 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
931 PM CDT THU MAY 10 2012

TXZ248-110330-
ZAPATA-
931 PM CDT THU MAY 10 2012

...STRONG THUNDERSTORMS MOVING INTO NORTHERN ZAPATA COUNTY...

A LINE OF STRONG THUNDERSTORMS...MOVING EAST AT 25 MPH...WILL AFFECT
THE TOWNS OF MEDINA...LAS PALMAS...FALCON SHORES AND BUSTAMANTE IN
ZAPATA COUNTY...UNTIL 1030 PM CDT. GUSTY WINDS 40 TO 50 MPH MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

SPEECE
Local storm report, May 10, 11:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1123 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND GST     ZAPATA                  26.89N  99.26W
05/10/2012  E70 MPH          ZAPATA             TX   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WIND GUSTS OF 65 TO 70 MPH IN
            DOWNTOWN ZAPATA AT THE INTERSECTION OF 5TH AVE AND
            LINCOLN ST.

&&

EVENT NUMBER BRO1200106

EB
Local storm report, May 10, 11:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1125 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             ZAPATA                  26.89N  99.26W
05/10/2012  E0.75 INCH       ZAPATA             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL IN DOWNTOWN
            ZAPATA AT THE INTERSECTION OF 5TH AVE AND LINCOLN ST.

&&

EVENT NUMBER BRO1200107

EB
Local storm report, May 10, 11:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1129 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             RANDADO                 27.08N  98.87W
05/10/2012  E1.00 INCH       JIM HOGG           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED QUARTER SIZED HAIL.

&&

EVENT NUMBER BRO1200108

EB
Local storm report, May 10, 11:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1156 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     FLASH FLOOD      7 SE ZAPATA             26.82N  99.18W
05/10/2012                   ZAPATA             TX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS OFFICE REPORTS 3 FEET OF WATER
            ON HIGHWAY 83 IN THE VICINITY OF EL CLARENO RANCH 7
            MILES SOUTH OF ZAPATA.

&&

EVENT NUMBER BRO1200109

TOMASELLI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 00:00Z

5.0 hours before the tornado, 169 km from the path. May 11, 2012.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2214 joules per kilogram, CIN -8, lifted condensation level 636 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 204 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
2442 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.5
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 12:00Z

7.0 hours after it, 169 km from the path. May 11, 2012.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 234 joules per kilogram, CIN -248, lifted condensation level 1140 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 136 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-248 J/kg
Surface CAPE
572 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Hebbronville (HBV), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Corpus Christi radar (KCRP), 157 km away, was scanning. The volume nearest the touchdown began at 05:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 10, 2012

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 109:46 AM CDTEF0La Salle, TX10.3752$50,000
May 1012:40 PM CDTEF0Kleberg, TX0.150
May 101:25 PM CDTEF0Wilson, TX0.310
May 101:46 PM CDTEF0Live Oak, TX0.010
May 102:04 PM CDTEF0Live Oak, TX0.850$50,000
May 102:08 PM CDTEF0Live Oak, TX0.550
May 102:20 PM CDTEF0Live Oak, TX0.020
May 103:56 PM CDTEF0Bee, TX0.350
May 103:58 PM CDTEF0Bee, TX0.350
May 104:02 PM CDTEF0Bee, TX0.975
May 104:10 PM CDTEF0Live Oak, TX0.150
May 105:30 PM CDTEF2Colorado, TX0.61508$500,000
May 107:14 PM CDTEF0Live Oak, TX4.9100
May 108:45 PM CDTEF0Live Oak, TX0.450
May 1010:20 PM CDTEF0Nueces, TX1.775$100,000
May 1010:30 PM CDTEF1San Patricio, TX7.5150$500,000
May 1010:52 PM CDTEF0Refugio, TX3.7150$30,000
May 1011:17 PM CDTEF0Aransas, TX1.150$2,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.